I was recently diagnosed with Bipolar II and my doctor put me on Lamictal. Unfortunately, I don’t seem to be reacting well to it– my moods are continuing to swing and my vision seems to have become hypersensitive. Should I expect side effects with all medications, or should I look for something different? I’m concerned that the side effects will prevent me from ever feeling “normal” again.
First of all, as we all know, nothing is ever perfect and that includes finding the right medication. The only thing we can do is strive to find something as close to perfect as we can get or what we are comfortable with. All medications come with the possibility of side effects in varying degrees. You have to decide (usually with the help and consultation of your doctor) if the pros outweigh the cons. What are you willing to live with in order to make you feel more stable? But if you’re not feeling more stable then the side effects are not worth living thru.
I will say this, if you are on a medication (any medication) and you are still having mood swings AND you’re having major side effects I would say it probably isn’t the right medication for you. I would definitely talk with my pdoc about possibly trying something else if I were you. The idea is to find a medication that can give you a quality of life and stability with minimal side effects. It is possible to find a medication that works for you with NO side effects. It may be rare but it does happen. Everyone’s body reacts differently to each medication. When you’ve reached that level where you’re most comfortable then you’ve found the right medication for you. It may take time however. A good thing about side effects is that is sometimes once you get use to the medication the side effects go away. Very rarely do you ever get lucky enough to find the right medication on the first try. And even when you do find the right medication, there is still a matter of finding the right dosage. When you find a medication that doesn’t have a lot of side effects, then it may be worth a try to stick with it until they find a dosage that works best for you.
Don’t get frustrated or give up hope. I know sometimes it is all a bit overwhelming and when a medication isn’t working like it should we tend to get let down and frustrated. When I was first diagnosed bipolar and given a prescription. I took it for about a month and it didn’t help, my symptoms only got worse. I (in my chaotic brain) took this to mean that since the medicine for bipolar wasn’t helping me get better that meant I wasn’t bipolar and the doctor who prescribed it didn’t know what he was talking about. So I quit taking it and didn’t go back to him. I suffered for about another year maybe before I got so bad that talking to a friend she convinced me that I probably was bipolar and on a recommendation I saw a new pdoc and started trying to find the right meds to stabilize my moods. The point is, when that first prescription didn’t work I just gave up hope and I suffered needlessly for a long time, and so did the people around me. So if your meds aren’t working properly now, talk to your pdoc. Let him know about the side effects you are having and how severe they are definitely let him know that you are still having mood swings because it is not ok for this to be happening while you are on your medication. Granted everyone will have an occational mood swing here and there. As I said, no medication is perfect. But constant mood swings mean the meds aren’t working right. As far as feeling “normal” what is “normal”? Is there such a thing as normal? You CAN feel ……content, even happy, and truly balanced at times.